If you’re reading this there is a chance you’ve used topical steroids for eczema and are going through Topical Steroid Withdrawal (TSW) or suspect you are currently experiencing Topical Steroid Addiction (TSA). It can feel like you’ve been dealt a really harsh blow, using medication to fix you skin and finding it’s been damaged beyond recognition.
You are not powerless, you can do something to affect change
How many of us have actually report the medication we used to the appropriate organisations? Until going through TSW I didn’t even know you could. It’s not well publicised and is also not an easy process. With a little preparation and detective work you can report the different topical steroids and topical immunosuppressants that you used. It will give you a sense of satisfaction that in this small action, your voice is being heard. Your efforts in reporting should help prevent others going through the same living hell.
We need proper warnings on topical steroids and immuno-suppressants
We are made to feel that we misused these medications and that experiencing the typical worsening spreading eczema and rebound flare phenomenon is because we are not using enough, not using it correctly and are steroid phobic.
I want you so know this is NOT your fault.
The only warning most of us are given is skin thinning. Hopefully by reporting TSW and the huge list of horrific side effects these creams can cause, one day soon they will all be listed on the medication. If I’d know it could cause addition, worsening eczema and potentially years of withdrawal it would easier to deal with. All medications come with warnings and some people are unlucky; if TSW was a warning on topical steroids it would also make support and help should things go wrong easier to come by.
Getting the message through to doctors
We raise our fears with our dermatologists and doctors and they don’t seem to listen. They are not aware of TSW and are so sure it’s very rare and probably just worsening eczema. Ignoring this problem will not make TSW go away. We can’t blame them for their beliefs, they are taught that topical steroids are safe and the first line of treatment. All we can do is keep turning up, keep explaining things to them and sharing studies, documents, research and links to ITSAN and Scratch That. They are listening but it will take time, because alternative medications are far more expensive and come with other complications.
What are the side effects of TSW?
TSW is a truly brutal withdrawal. There are side effects and there is also losing months and years of your life to recovery. You’ll need to make a list of the side effects you experienced as a result of TSA and TSW and the ITSAN website is the resource I used for this list.
Before stopping to use topical steroids
If you have any of these symptoms you could be experiencing topical steroid addiction
- ‘Rebound’ redness between applications
- Rashes spreading and developing in new areas of the body
- Intense itching, burning, stinging
- Failure to clear with usual course of treatment, requiring a higher potency topical steroid to achieve progressively less clearing.
- Increased allergic response
After stopping application of topical steroids
If you are going through TSW these are some of the symptoms you might experience.
- Skin flushing bright red, resembling a sunburn
- Visible and measurable flaking of skin – appears to be ‘snowing’
- Oozing exudate
- Skin cycling between oozing, swelling, burning, and flaking
- Red sleeves: (arms/legs become red and inflamed, sparing palms/soles)
- Thermoregulation altered (feeling too cold or too hot)
- Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.
- Nerve pain, sometimes described as “sparklers” or “zingers”
- Enlarged lymph nodes
- Eye dryness and irritation
- Skin atrophy (often manifesting as “elephant wrinkles“)
- Hair loss: (head and/or body)
- Insomnia and altered body clock
- Appetite changes
- Emotional fluctuations, depression, anxiety
This list should help you complete the form. Copy and paste them all, or the ones that affected you.
You do have a voice, use it!
I urge you all, if you are in the same boat, to report these problems. It could be one way that we can get people to hear us. Because at the moment we feel like we have no voice.
Use the Yellow Card Scheme – UK
In the UK you can report a problem with medication with Gov.uk via the Yellow Card scheme.
- Select the first option – Side Effect to a medicine (arguable could also be Defective medicine but I went for the first option)
- It’s a lengthy form so set aside 10-20 minutes to complete it.
- You will need your medical records to hand so you know when you first started using topical steroids, how much and for how long. You can request these from your local doctor. It could take them a while to do, mine had to go in manually to get the details of every prescription script I’d made over my lifetime. You are entitled to this information so push for it. I didn’t have to pay to get this done.
- Write a list of each cream you wish to submit. You will need do submit a separate form for each cream. I think we should be doing this also for Elidel and Protopic
- Methotrexate caused eczema herpticum and subsequently shingles, but I can’t really prove that… I may report this too.
Reporting medicine side effects in other countries
- In the USA you can report to the US Food and Drugs Administration (FDA)
- And in Australia, contact Health Direct.
- You can also report directly to the Therapeutic Goods Association (TGA) in Australia. All you do is complete the online form.
- In Europe you need to report to the EMA – European Medicines Association
Ask your GP and dermatologist to report TSW
If you have a sympathetic doctor or derm, ask them to report TSW too, they can and should also report adverse reactions to all medications. Make your voice heard. If we ALL do our part to report TSA and TSW we can make a difference.
Reporting your addiction and the lack of recognition, support and guidance for navigating this awful withdrawal will help others in the future.
We have to stop the over prescription of topical steroids for eczema. Long term use of these creams is not good and is causing a potentially massive problem in the future.
Have you done it yet?
I’d love to hear from anyone who has reported Topical Steroids and what response they got. Did the MHRA engage or respond to them? Did you get a confirmation of completion? Did you fill the form in for every cream? Did it make you feel more empowered? Please help spread the word, share this blog and let’s help make change happen.